MAUDE Adverse Event Report: SYNTHES MONUMENT 1.5MM SCREWDRIVER BLADE/SELF- RETAINING/STARDRIVE(TM)/SHORT; SCREWDRIVERS

SYNTHES MONUMENT 1.5MM SCREWDRIVER BLADE/SELF- RETAINING/STARDRIVE(TM)/SHORT; SCREWDRIVERS
Catalog Number 313.832
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Concomitant medical products: 1.5mm locking compression plate (part # 02.114.504, lot # unknown, quantity 1); 1.5mm locking screw (part# 02.214.008, lot# unknown, quantity 4); 1.5mm cortex screw (part# 02.214.110, lot# unknown, quantity 2).(b)(4): the complaint category to ae/ npp to capture the use error resulting in si.The complainant reported that the patient elected to have the plate and screws removed.During the removal procedure, the surgeon identified boney ingrowth around the screws.It was reported that the boney ingrowth was removed, however that the screw blade would not fully engage in the recess of the screws.The complainant indicated that the screwdriver size appeared to be too big to fit in the recess of the screw heads.A second screwdriver not designed for removal of the plate and screw construct was attempted with no success.The surgeon opted to close the patient without hardware removal.The surgeon intends to bring the patient back for hardware removal.The date of removal has not been scheduled.The devices were returned and the investigation identified that cause of this complaint is a dimensional mismatch between the driver blades used and the screw recess of the implanted screws.The driver blades are too large for the screw recesses because they were not designed for the implanted screws.This will be reported as a serious injury and product malfunction, caused by use error due to the use of an incorrect screwdriver resulting in the implants being unable to be removed as intended resulting in the need for an additional procedure due to the screwdriver dimensional mismatch.Device history records review was conducted.Manufacturing location: (b)(4), manufacturing date: 30-nov-2015, part #: 313.832, lot#: 7918392 (non-sterile) - 1.5mm screwdriver blade/self-retaining/stardrive (tm)/short.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Subject device has been received and an investigation has been performed: the 313.832 lot number 7918392 1.5mm stardrive screwdriver blade and the 313.843 lot number 6457193 2.0mm stardrive screwdriver blade are in near new condition and show very minimal wear.A visual inspection, dimensional inspection, and dhr review were performed as part of this investigation.The cause of this complaint is a dimensional mismatch between the driver blades used and the screw recess of the implanted screws.The driver blades are too large for the screw recesses because they were not designed for the implanted screws.The complaint condition cannot be replicated as the screws were not returned.No design issue was found during the investigation of either driver blade and screws were observed that may have contributed to the complaint condition, therefore review to the applicable dcrm is not required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient (b)(6) required hardware removal.Patient was originally treated for a metacarpal fracture and underwent open reduction internal fixation (orif) on an unknown date.Patient was implanted with a 1.5mm lcp (locking compression plate) and six (6) unknown screws.The patient¿s fracture healed and there was no reported issue with the hardware.Patient requested removal.While the surgeon was removing the screws on (b)(6) 2016 with the correct 1.5mm screwdriver blade (designed for the screws being explanted), the surgeon reported that the screwdriver would not fit inside the screw heads for removal.Surgeon attempted several times to remove the screws and plate without success.The surgeon tried another screwdriver not designed for removal of the plate and screw construct, and was unable to remove the hardware.Surgeon closed the patient without hardware removal.The surgeon intends to bring the patient back for hardware removal.The surgeon reported that there was bony ingrowth around the screws and the ingrowth was cleaned out.The 1.5mm screwdriver blade would not fully seat or engage down into all six (6) of the screw heads.The surgeon stated that the 1.5mm screwdriver blade appeared to be too big to fit in the recess of the screw heads.The patient have not returned for surgery but still plans to have hardware removed, no date of removal surgery has not been scheduled.This complaint involves (two) 2 devices.Concomitant medical products: 1.5mm locking compression plate (part # 02.114.504, lot # unknown, quantity 1); 1.5mm locking screw (part# 02.214.008, lot# unknown, quantity 4); 1.5mm cortex screw (part# 02.214.110, lot# unknown, quantity 2).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Update: there was a 20 minute delay in surgery.

Brand Name
1.5MM SCREWDRIVER BLADE/SELF- RETAINING/STARDRIVE(TM)/SHORT
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6341379
Report Number1719045-2017-10121
Device Sequence Number11190018
Product Code HXX
UDI-Device Identifier10887587036816
UDI-Public(01)10887587036816(10)7918392
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number313.832
Device Lot Number7918392
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2017
Supplement Report FDA Received Date02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient Weight61